Ohio, 2004

Flooding in Ohio, June 17 to 19, 2004

June 17 to 19, 2004 · NWS CLE · 2 events in 2 counties and zones

Runoff from heavy thunderstorm rains on June 13th through the 16th caused Killbuck Creek to go into flood early on the 17th. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Runoff from heavy thunderstorm rains on June 13th through the 16th caused Killbuck Creek to go into flood early on the 17th. The creek crested at 17.01 feet around 3 a.m. on the 18th. This was the first time since 1994 that Killbuck Creek had climbed as high as 17 feet. Extensive lowland flooding was reported along the creek in both Wayne and Holmes Counties. Several roads had to be closed in each county as a result of the flooding. In Killbuck, several homes were completely surrounded by flood waters. Many homes and business along the creek sustained minor flood related damages. Widespread flooding was also reported elsewhere in both of these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 8:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 16, 8:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
950 PM EDT WED JUN 16 2004

.PREVIOUS DISCUSSION...
SHOWER AND TSTM ACTIVITY INCRSG OVR IND AND MOVG NE. NO MENTION OF
SVR...THIS SITUATION WILL HAVE TO BE MONITORED...AS SOUNDG SHOW A
THREAT FOR SOME ROTATION. MIN TEMPS LOOK OK. FLOOD WATCH LOOKS GOOD
WITH MORE ACTIVITY DVLPG.

&&

.PREVIOUS DISCUSSION...
DID A QUICK UPDATE TO PUT SOME TIMING FOR THE PCPN IN. IT STILL
LOOKS LIKE MORE ACTIVITY SHOULD DEVLOP LATER BASED ON MSTR AND
OMEGA. ANY ACTIVITY EARLY SHOULD BE MORE CHANCE. KEEPG AN EYE ON
ACTIVITY OVER IOWA.

&&
.PREVIOUS DISCUSSION...
WARM FRONT CONTINUES TO MOVE NORTH THIS AFTERNOON THROUGH THE
CWA.  THE NORTHWARD EXTENT AND PCPN ASSOCIATED WITH THE FRONT
VARIES WITH EACH MODEL.  THE ETA AND GFS ARE IN AGREEMENT THAT
AN 850MB JET WILL MOVE INTO NRN IN AND NW OHIO THIS AFTERNOON
AND THEN PUSH EAST OVERNIGHT.  THE WIDESPREAD PCPN CURRENTLY
OVER THE REGION IS ASSOCIATED WITH THE JET.  THE NORTHWARD
EXTEND OF THE FRONT IS THE REAL QUESTION.  IT IS POSSIBLE THE
PCPN SHIELD WILL PUSH WELL NORTH OF THE COUNTY WARNING AREA
OVERNIGHT.  THIS WOULD MAKE FOR DRY CONDITIONS OVER MUCH OF
THE SOUTHERN AREAS WHICH ARE CURRENTLY IN A FLOOD WATCH.
DIURNAL CONVECTION IS FORMING IN THE DRY SLOT BUT THIS CONVECTION
WILL NOT LIKELY SUSTAIN ITSELF AFTER SUNSET SINCE THERE IS LITTLE
DYNAMIC SUPPORT.  THE DIFFERENCE IN THE MODEL PCPN IS DRASTIC.
THE ETA PRINTS OUT WELL OVER AN INCH FOR CLE...MFD AND TOL WHILE
THE AVN IS IN BETWEEN 0.50 AND 0.75. HPC QPF GRAPHICS SHOW THE
HEAVIEST PCPN OVER NW OHIO TOWARDS THE MANSFIELD AREA WITH A MAX
VALUE AROUND 1 INCH OVER TOL.  MY BIGGEST CONCERN WILL
BE THE MOVEMENT OF THE FRONT ON THURSDAY.  THE CONVECTION ASSOCIATED
WITH THIS FRONTAL MOVEMENT MAY BE ENOUGH TO CREATE LOCALIZED FLASH
FLOODING.  WITH THIS IN MIND...I WILL LIKELY KEEP THE FLOOD WATCH
THROUGH THURSDAY.  THE RAIN TONIGHT MAY NOT CREATE THE FLOODING BUT
IT WILL PRIME THE AREA FOR THURSDAY. I WILL EXTEND THE FLOOD WATCH
UNTIL 8PM ON THURSDAY.

THE FRONT SHOULD MOVE EAST FRIDAY NIGHT AND GIVE US A BRIEF BREAK
ON SATURDAY.  THE GFS BRINGS A SERIES OF FRONTS THROUGH THE REGION
ON SUNDAY...MONDAY AND TUESDAY.  SCATTERED PCPN WILL BE PLACED BACK
IN THE FORECAST FOR THESE LATER PERIODS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL 8 PM THURSDAY FOR NW AND NC OHIO AND A
FEW COUNTIES IN NE OH.
PA...NONE.

&&

GARNET
Hazardous weather outlook, Jun 16, 5:16 AM EST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
616 AM EDT WED JUN 16 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161213-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
616 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY FOR ALL BUT EXTREME NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA. THE FLOOD WATCH WILL CONTINUE TONIGHT FOR
NORTHWEST OHIO AND PART OF NORTH CENTRAL OHIO TO THE AKRON AREA. AN
ISOLATED STORM OR TWO COULD BECOME SEVERE BUT HEAVY RAIN IS EXPECTED
TO BE THE MAIN WEATHER CONCERN TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE STORMS ON THURSDAY AND THURSDAY
NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT ALTHOUGH
FLOODING SHOULD BE REPORTED TO THE NATIONAL WEATHER SERVICE AND YOUR
LOCAL LAW ENFORCEMENT AGENCY.

In the hours before

Local storm report, Jun 17, 12:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
153 AM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      4 NW BERLIN             40.55N 81.81W
06/17/2004                   HOLMES             OH   AMATEUR RADIO

            ROADS WASHED OUT AND POWER POLES KNOCKED DOWN BY THE HIGH
            WATER NEAR FRYBURG.

1245 AM     FLASH FLOOD      WILMOT                  40.66N 81.64W
06/17/2004                   STARK              OH   LAW ENFORCEMENT

            THE TOWN IS COMPLETELY UNDER WATER.

&&

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Holmes

When
June 17, 1:00 AM EST to June 19, 12:00 AM EST
Where
Holmes forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Flood, Wayne

When
June 17, 1:00 AM EST to June 19, 12:00 AM EST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408173, 5408174.